Serotonin syndrome is the name for a very serious condition that occurs because of the adverse reaction of the body to the certain medications, or after consuming the overdose of medicines. Since, it may be fatal, a prompt treatment is necessary. Serotonin is one of the most important neurotransmitters in the body, since it is crucial for appetite, memory, depression and stress, as well as for many other functions in the body. It should be kept at normal level. Otherwise, if the serotonin levels increase, it can cause serotonin syndrome. The level of serotonin is usually increased by consuming new medications, by using several drugs at the same time, or by overdosing of drugs.
Symptoms of serotonin syndrome
There are cases when serotonin syndrome is mild and does not have obvious and noticeable symptoms, but on the other hand, there are also cases when the symptoms are severe. The signs of serotonin disappear only a day after the person stops to consume the medications that are the cause of this condition. Furthermore, the person may use certain medicines that may prevent the overproduction of serotonin.
Diarrhea, headache, trembling and rapid heart rate are some of the symptoms of the mild form of serotonin syndrome. Moreover, the person with this condition may experience heavy sweating, confusion and loss of muscle coordination, as well as anxiety and restlessness. The most frequent symptoms of serious serotonin syndrome are seizures and fever, as well as oblivion, unconsciousness and irregular heartbeat.
Treatment for serotonin syndrome
The most effective approach to diagnose the level of serotonin in the body is not yet discovered. However, today many doctors diagnose this condition by paying attention to physical symptoms, or by the medical history of the patient. Serotonin syndrome must be immediately treated if it is severe, because it can be life-threatening. Those people who experience seizures, high fever and unconsciousness after using drugs should immediately visit a doctor.
First of all, the affected person stops using the drugs that apparently lead to this condition. In the case when the patient comes to the doctor in an hour after using the drugs, the absorption of the drugs from the gastrointestinal tract may be performed. The mild cases usually do not need medical care and it is just necessary to stop using the drugs that cause serotonin syndrome. Those people who have hypertension must use blood pressure medicines, while those with breathing problems must use supplemental oxygen during the treatment of serotonin syndrome. These patients are usually hospitalized.